Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Limit cycles for cubic systems with a symmetry of order 4 and without infinite critical points

Authors: M. J. Álvarez, A. Gasull and R. Prohens
Journal: Proc. Amer. Math. Soc. 136 (2008), 1035-1043
MSC (2000): Primary 34C07, 34C14; Secondary 34C23, 37C27
Published electronically: November 30, 2007
MathSciNet review: 2361879
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study those cubic systems which are invariant under a rotation of $ 2\pi/4$ radians. They are written as $ \dot{z}=\varepsilon z+p\,z^2\bar{z}-\bar{z}^3,$ where $ z$ is complex, the time is real, and $ \varepsilon=\varepsilon_1+i\varepsilon_2$, $ p=p_1+ip_2$ are complex parameters. When they have some critical points at infinity, i.e. $ \vert p_2\vert\le 1$, it is well-known that they can have at most one (hyperbolic) limit cycle which surrounds the origin. On the other hand when they have no critical points at infinity, i.e. $ \vert p_2\vert>1,$ there are examples exhibiting at least two limit cycles surrounding nine critical points. In this paper we give two criteria for proving in some cases uniqueness and hyperbolicity of the limit cycle that surrounds the origin. Our results apply to systems having a limit cycle that surrounds either 1, 5 or 9 critical points, the origin being one of these points. The key point of our approach is the use of Abel equations.

References [Enhancements On Off] (What's this?)

  • 1. ANDRONOV, A.A.; LEONTOVICH, E.A.; GORDON, I.I.; MAIER, A.L., ``Qualitative theory of second-order dynamic systems'', John Wiley and Sons, New York, 1973. MR 0350126 (50:2619)
  • 2. ARNOLD, V., ``Chapitres supplémentaires de la théorie des équations différentielles ordinaires'', Éditions Mir-Moscou, 1980. MR 626685 (83a:34003)
  • 3. CARBONELL, M.; LLIBRE, J. Limit cycles of polynomial systems with homogeneous nonlinearities. J. Math. Anal. Appl., 142 (1989), 573-590. MR 1014597 (91d:58205)
  • 4. CHENG, C.Q.; SUN, Y.S. Metamorphoses of phase portraits of vector filed in the case of symmetry of order 4. J. of Diff. Equations, 95 (1992), 130-139. MR 1142279 (93a:58144)
  • 5. CHERKAS, L.A. Number of limit cycles of an autonomous second-order system. Diff. Equations, 5 (1976), 666-668.
  • 6. CHOW, S.N.; LI, C.; WANG, D., ``Normal Forms and Bifurcation of Planar Vector Fields'', Cambridge University Press, 1994. MR 1290117 (95i:58161)
  • 7. COLL, B.; GASULL, A.; PROHENS, R. Differential equations defined by the sum of two quasi-homogeneous vector fields. Can. J. Math., 49 (1997), 212-231. MR 1447489 (98j:34041)
  • 8. GASULL, A.; LLIBRE, J. Limit cycles for a class of Abel Equation. SIAM J. Math. Anal., 21 (1990), 1235-1244. MR 1062402 (91e:34036)
  • 9. GUCKENHEIMER, J. Phase portraits of planar vector fields: computer proofs. Exp. Mathematics, 4 (1995), 153-165. MR 1377416 (97g:34041)
  • 10. HOROZOV, E. Versal deformations of equivariant vector fields for the case of symmetries of order 2 and 3. Trudy Sem. Pet., 5 (1979), 163-192 (in Russian). MR 549627 (80k:58079)
  • 11. KRAUSKOPF, B. Bifurcation sequences at 1:4 resonance: an inventory. Nonlinearity, 7 (1994), 1073-1091. MR 1275542 (95d:58097)
  • 12. LLOYD, N.G. A note on the number of limit cycles in certain two-dimensional systems. J. London Math. Soc., 20 (1979), 277-286. MR 551455 (80k:34039)
  • 13. NEISHTADT, A.I. Bifurcation of the phase pattern of an equation system arising in the problem of stability loss of self-oscillations close to 1:4 resonance (in Russian). J. Appl. Math. Mech., 42 (1978), 830-840. MR 620880 (83e:58064)
  • 14. YU, P.; HAN, M.; YUAN, Y. Analysis on limit cycles of $ Z_q$-equivariant polynomial vector fields with degree 3 or 4. J. Math. Anal. Appl., 322 (2006), 51-65. MR 2238147 (2007f:34060)
  • 15. ZEGELING, A. Equivariant unfoldings in the case of symmetry of order 4. Serdica, 19 (1993), 71-79. MR 1241150 (94i:58165)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 34C07, 34C14, 34C23, 37C27

Retrieve articles in all journals with MSC (2000): 34C07, 34C14, 34C23, 37C27

Additional Information

M. J. Álvarez
Affiliation: Departament de Matemàtiques i Informàtica, Universitat de les Illes Balears, 07122, Palma de Mallorca, Spain

A. Gasull
Affiliation: Departament de Matemàtiques, Edifici C, Universitat Autònoma de Barcelona, 08193 Bellaterra, Barcelona, Spain

R. Prohens
Affiliation: Departament de Matemàtiques i Informàtica, Universitat de les Illes Balears, 07122, Palma de Mallorca, Spain

Keywords: Planar autonomous ordinary differential equations, symmetric cubic systems, limit cycles
Received by editor(s): March 24, 2006
Received by editor(s) in revised form: January 16, 2007
Published electronically: November 30, 2007
Additional Notes: The first two authors were partially supported by grants MTM2005-06098-C02-1 and 2005SGR-00550. The third author was supported by grant UIB-2006. This paper was also supported by the CRM Research Program: On Hilbert’s 16th Problem.
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society